MAUDE Adverse Event Report: MEDELA AG HANDS-FREE PUMP PT-A EN ES FR; PUMP, BREAST, POWERED

MEDELA AG HANDS-FREE PUMP PT-A EN ES FR; PUMP, BREAST, POWERED
Model Number 101044164
Medical Device Problem Code Power Problem (3010)
Health Effect - Clinical Code Inflammation (1932)
Date of Event 05/17/2023
Type of Reportable Event Serious Injury
Event or Problem Description
On 7/19/2023, the customer alleged to medela llc that her freestyle hands free breast pump will not power on.On 7/19/2023, the customer also emailed that her freestyle hands free was failing her.Additionally, she alleged that it started with being unable to use the touch screen occasionally and having to reset it but tonight the vacuum decreased on its own and then shut, off despite having two bars of charge.She alleged that she could turn it back on to start a new pump cycle, but it turned off again within 2 minutes.She also alleged that she has tried leaving it plugged into the wall and it is not resolving the issue.The customer also alleged that she had mastitis twice.
 
Additional Manufacturer Narrative
On (b)(6) 2023, the customer called in to customer service and they conducted troubleshooting with the customer, including inspecting power supply for damage, resetting the battery, verified no milk backup occurred and verified user was not washing or drying tubing on pump.The troubleshooting did not resolve the issue.The customer was sent a replacement swing pump, to use as the freestyle hands free was unavailable at the time and will be sent at a later date.The return of her original pump was requested for testing/evaluation.On (b)(6) 2023, the customer was sent a freestyle hands free pump.In follow up with a complaint handler on 7/30/2023, the customer stated that she developed mastitis on (b)(6) 2023 and again on (b)(6) 2023, both times she received a prescription antibiotic from her doctor.Additionally, she stated that the mastitis is resolved.The customer also stated that the replacement pump is working well but is less freeing and cannot be as independent.Based on the results of our internal investigation (reference number ca11-001), it cannot be definitively concluded that the pump caused or contributed to the customer¿s mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is (b)(4) for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history of mastitis.Riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.However, in this case, the mother¿s mastitis required prompt medical attention for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.

Brand Name
HANDS-FREE PUMP PT-A EN ES FR
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA AG
lattichstrasse 4b
baar zug 6341
SZ  6341
Manufacturer (Section G)
MEDELA AG
lattichstrasse 4b
baar zug 6341
SZ   6341
Manufacturer Contact
tom cuzman
1101 corporate drive
mchenry, IL 60050
8004358316
MDR Report Key17469637
Report Number3002807523-2023-00013
Device Sequence Number14912336
Product Code HGX
UDI-Device Identifier00020451441641
UDI-Public020451441641
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K191653
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number101044164
Device Catalogue Number101044164
Device Lot Number0000337553
Was Device Available for Evaluation? No
Distributor Facility Aware Date07/30/2023
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/30/2023
Initial Report FDA Received Date08/07/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/03/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale